Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 259, NWS Springfield, MO

August 24, 2004St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2004, 12:43 PM CDT for St. Clair County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 12:43 PM CDT (17:43 UTC)
Expired
Aug 24, 2004, 1:15 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 241743
SVRSGF
MOC185-241815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 115 PM CDT.

* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OSCEOLA...OR 22 MILES NORTH
  OF STOCKTON...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF ST.
  CLAIR COUNTY...INCLUDING THE TOWNS OF VISTA...OSCEOLA AND ICONIUM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3821 9405 3821 9405 3820 9392 3821 9354
      3793 9352 3791 9359 3782 9360 3784 9381
      3790 9383 3789 9407

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:30 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 24, 12:30 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT TUE AUG 24 2004

.DISCUSSION...

HAVE SENT OUT AN UPDATE TO EXTEND THE FLOOD WATCH BOTH IN TIME AND
AREA.  COMPLEX OF THUNDERSTORMS HAS REMAINED INTACT THOROUGH THE
MORNING AND IS MOVING INTO THE AREA ALREADY SOAKED FROM YESTERDAYS
HEAVY RAINFALL.  WILL EXTEND FLOOD WATCH UNTIL 9 PM...BUT AFTER
COORDINATING WITH EAX AND LSX...WILL LOOK INTO POSSIBILITY OF
EXTENDING INTO OVERNIGHT HOURS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 9 PM FOR THE FOLLOWING COUNTIES...
BENTON...CAMDEN...DALLAS...HICKORY...LACLEDE...MARIES...MILLER...
MORGAN...PHELPS...PULASKI...VERNON AND ST. CLAIR.
KS...FLASH FLOOD WATCH UNTIL 9 PM FOR THE FOLLOWING COUNTY...BOURBON.

WFO SGF
Hazardous weather outlook, Aug 24, 6:00 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE AUG 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS. ISOLATED SUPERCELL THUNDERSTORMS POSSIBLE WITH
LARGE HAIL...DAMAGING WINDS. A LOW END RISK FOR TORNADOES EXISTS.

AREAS OF LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING.

  AREAS AFFECTED AND TIMING:

ONGOING THUNDERSTORMS WILL BE NON SEVERE EARLY THIS MORNING WITH THE
BEST CHANCE FOR STORMS OVER CENTRAL MISSOURI. LOCALLY HEAVY RAINFALL
AND ISOLATED FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT
RECEIVED HEAVY RAIN YESTERDAY.

STORM REDEVELOPMENT WILL BE POSSIBLE AFTER 3 PM OVER THE ENTIRE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER WESTERN
MISSOURI AND SOUTHEAST KANSAS...IN COUNTIES ALONG AND WEST OF A LINE
FROM CASSVILLE TO VERSAILLES.

  DISCUSSION:

A COUPLE OF SMALL CLUSTERS OF NON SEVERE THUNDERSTORMS WERE ONGOING
EARLY THIS MORNING...ONE OVER AN AREA ROUGHLY ALONG THE I-44 CORRIDOR
FROM ROLLA TO MARSHFIELD...AND THE OTHER OVER TRUMAN LAKE. THIS
SECOND AREA WILL AFFECT PORTIONS OF CENTRAL MISSOURI EARLY THIS
MORNING.

AFTERNOON SUNSHINE WILL DESTABILIZE THE AREA...AND ENOUGH HEATING IS
EXPECTED TO BREAK A WEAK CAP BY MID TO LATE AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ALONG OUTFLOW BOUNDARIES FROM THIS
MORNINGS THUNDERSTORMS. AS LOW LEVEL WINDS STRENGTHEN OVER WESTERN
PORTIONS OF THE OUTLOOK AREA LATE THIS AFTERNOON...VEERING WINDS WITH
HEIGHT WILL MAKE THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS POSSIBLE.
THIS WILL BE CONDITIONAL ON THE AMOUNT OF INSTABILITY AND THE
LOCATION OF OUTFLOW BOUNDARIES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS ANOTHER
COMPLEX OF THUNDERSTORMS DEVELOPS OVER THE PLAINS AND MOVES INTO
MISSOURI. THE BEST CHANCES FOR THUNDERSTORMS OVERNIGHT WILL BE IN
CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY WITH A
SLIGHT RISK FOR SEVERE STORMS OVER PORTIONS OF WEST CENTRAL AND
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AND FRIDAY.

A COLD FRONT WILL MOVE SLOWLY EAST THROUGH THE OUTLOOK AREA OVER THE
UPCOMING WEEKEND BRINGING A CHANCE FOR ADDITIONAL THUNDERSTORMS WITH
AREAS OF HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM. THE NEXT HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED AT 1 PM...OR EARLIER AS NEEDED.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:00 AM CDTFlash Flood WarningSGFBenton6 hr
Aug 24, 11:08 AM CDTFlash Flood WarningSGFMorgan6 hr
Aug 24, 12:18 PM CDTFlash Flood WarningSGFSt. Clair5 hr
Aug 24, 1:03 PM CDTSevere Thunderstorm WarningSGFHickory27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.